Alert archive / Iowa / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 113, NWS Des Moines, IA

July 27, 1999Adair County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 27, 1999, 5:50 PM CDT for Adair County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 1999, 5:50 PM CDT (22:50 UTC)
Expired
Jul 27, 1999, 6:20 PM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Whole counties

County Adair County, IA

The radar

The Des Moines radar (KDMX), 77 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1999-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1999-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1949 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDSM 272250
SVRDSM
IAC001-272320-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
550 PM CDT TUE JUL 27 1999

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAIR COUNTY IN SOUTHWESTERN IOWA

* UNTIL 620 PM CDT

* AT 546 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 42
  MILES SOUTHWEST OF DES MOINES...OVER GREENFIELD MOVING EAST AT 15
  MPH.
4
* THE STORM WILL AFFECT GREENFIELD AND POSSIBLY ORIENT.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

MYERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:15 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 27, 2:15 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT TUE JUL 27 1999

MAIN CONCERN FOR ERY PRT OF FCST IS WHERE WARM FNT WL BE LOCATED AND
THE ASSOCIATED DVLPMNT INVOF THE BNDRY HOWEVER THIS IS NOT ONLY AREA
OF CONCERN AS OLD BNDRY LIES S OF THE ST.  BELIEVE AFT THIS ROUND OF
DVLPMNT THAT LKLY JUST HEAT AND HUMIDITY UNTIL THE WEEKEND.

IN THE SHORT TERM RUC/ETA APPEARS TO BE HANDLING FEATURES WELL AT
THIS TIME.  OLD BNDRY JUST SOUTH OF THE ST AND DEEP MOISTURE CAN NOT
LIFT POPS IN SRN PORTION OF THE ST.  CAPES 5600-7800 AND LIS -8 TO -
10 STG CASE FOR POPS.  MNWHLE UP NORTH WL LKLY REDUCE GD CHC TO CHC
AS WARM FNT CONTINUES TO MOVE N.  2 TO 2.5 MB FALLS IN DAKS AND MN
WITH SHARP INCRS IN DEWPT SINCE MRNG, LOW TO MID 60S TO LOW TO MID
70S IMPRESSIVE AND HINT WARM FNT ON THE MOVE.  MIDDLE OF THE ST LOOKS
LEAST FAVORABLE FOR DVLPMNT AS STEERING FLO DOES NOT FVR MVMNT TWD
CNTRL IA AND NW FLO OVR MUCH OF THE NRN PORTION OF THE ST WULD
SUGGEST DVLPMNT ERN SD WULD DRIFT INTO THE NC AND NE.  PWS RMN IN THE
2 TO 2.5 IN RANGE SO IF DVLPMNT OCCURS THO ISOLD WULD NOT XPCT FFA
ATTM.

THO CRITERIA WL LKLY BE MET ON WED AND THU FOR HEAT ADVSRY TNGT
MARGINAL ON CRITERIA.  REST OF FCST PD LOOKS HOT AND HUMID AS ANY
FOCUSING BNDRY LACKING AND ACTION SHULD TAKE PLACE WELL NORTH OF IA.
MST OF THE AREA UNDER NVA THO A FEW MINOR S/W WASH OUT OVR THE ST
WITH NO BNDRY TO FOCUS ON AND LKLY STG CAP DO NOT SEE DVLPMNT UP TO A
30 PCT THRESHHOLD.

GUID LOOK GOOD AND EVEN FVR HIER FWCS AS HINT OF A DRIER WRLY FLO OVR
NXT SVRL DAYS CULD PUSH CNTLR IA TO THE 100-DEGREE MARK FOR FIRST
TIME AS JUST SVRL DAYS AGO DESPITE HIGH HUMIDITY HIT 98.

LOOK INTO EFP MDLS FOR CNTRL U.S. VRY CLOSE IN SOLUTION HWVR IN LTR
PDS DIFF IN LARGE TORF FEATURES CULD AFFECT IA.  ATTM UPR RDGE OVR
CNTRL U.S. BROKEN DWN BY SUCCESSIVE S/WS HITTING INTO THE NRN PORTION
OF RIDGE SUPRESSING THE RIDGE SWRD BRINGING SUMWHAT WNW FLO OVR THE
AREA WITH LWRING HTS AND CHC FOR PCPN EA DAY AND EVENTUAL COOLING
INTO LOWER 80S BY NXT WEEK.

.DSM...NONE
FORSTER

In the hours before

Special weather statement, Jul 27, 11:59 AM CDT, 5 hours 51 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-272300-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1159 AM CDT TUE JUL 27 1999

HAZARD--WIDELY SCATTERED THUNDERSTORMS SOUTHWEST THIS AFTERNOON AND
EARLY EVENING...WITH THE PRIMARY THREAT BEING LOCALLY HEAVY RAINS.
SCATTERED THUNDERSTORMS NORTH LATE TONIGHT WITH SOME POSSIBLY SEVERE
PRODUCING DAMAGING WINDS AND BRIEF HEAVY RAINS.

AREA OF CONCERN AND TIMING DETAILS--WIDELY SCATTERED THUNDERSTORMS
MAY DEVELOP THIS AFTERNOON SOMETIME AFTER 200 PM ALONG AND
SOUTHWEST OF A ROCKWELL CITY...TO DES MOINES...TO OSKALOOSA LINE.
IF THE STORMS DO DEVELOP...THEY COULD LAST INTO THE EARLY EVENING
HOURS.

SCATTERED THUNDERSTORMS MAY DEVELOP OVERNIGHT ALONG AND NORTH
OF A POCAHANTAS...TO AMES...TO GRINNELL LINE...WITH BETTER CHANCES
AFTER MIDNIGHT.

METEOROLOGICAL COMMENTS--A WARM FRONT OVER FAR SOUTHWEST IOWA THIS
AFTERNOON WILL GRADUALLY RETREAT NORTHWARD DURING THE DAY.  WITH THE
WARM AND HUMID CONDITIONS IN PLACE...THE AIRMASS IS BECOMING VERY
UNSTABLE SO THUNDERSTORMS MAY FORM DURING PEAK HEATING OF THE
AFTERNOON WITH LOCALLY HEAVY RAINS BEING THE PRIMARY THREAT.
ALTHOUGH A BRIEF SEVERE STORM CANNOT BE RULED OUT...WIND SHEAR VALUES
ARE FAIRLY LOW SO THE CHANCES OF SUSTAINED SEVERE WEATHER PRODUCING
STORMS ARE MINIMAL.

HOWEVER THE SEVERE WEATHER CHANCES INCREASE SOMEWHAT LATER TONIGHT
OVER NORTHERN IOWA.  THUNDERSTORMS SHOULD DEVELOP ACROSS THE DAKOTAS
OR MINNESOTA LATE THIS AFTERNOON OR EARLY THIS EVENING POSSIBLY
MOVING ACROSS NORTHERN IOWA OVERNIGHT.  INSTABILITY WILL REMAIN HIGH
AND WITH WIND SHEAR VALUES BETTER FARTHER NORTH...A THUNDERSTORM
COMPLEX WITH DAMAGING WINDS MAY SKIRT NORTHERN IOWA LATER TONIGHT.

PRECAUTIONS--SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON
AND OVERNIGHT...ESPECIALLY ACROSS NORTHERN PORTIONS OF IOWA.
PEOPLE WITH OUTDOOR ACTIVITIES OR CONCERNS SHOULD MONITOR LATER
NATIJONAL WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED
INFORMATION ON TIMING AND LOCATION.  BE READY TO MOVE TO SAFE SHELTER
IF STORMS APPROACH OR A WARNING IS ISSUED.

SMALL
Special weather statement, Jul 27, 12:32 PM CDT, 5 hours 18 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-272300-

CENTRAL IOWA THUNDERSTORM OUTLOOK...RETRANSMISSION
NATIONAL WEATHER SERVICE DES MOINES IA
1232 PM CDT TUE JUL 27 1999

HAZARD--WIDELY SCATTERED THUNDERSTORMS SOUTHWEST THIS AFTERNOON AND
EARLY EVENING...WITH THE PRIMARY THREAT BEING LOCALLY HEAVY RAINS.
SCATTERED THUNDERSTORMS NORTH LATE TONIGHT WITH SOME POSSIBLY SEVERE
PRODUCING DAMAGING WINDS AND BRIEF HEAVY RAINS.

AREA OF CONCERN AND TIMING DETAILS--WIDELY SCATTERED THUNDERSTORMS
MAY DEVELOP THIS AFTERNOON SOMETIME AFTER 200 PM ALONG AND
SOUTHWEST OF A ROCKWELL CITY...TO DES MOINES...TO OSKALOOSA LINE.
IF THE STORMS DO DEVELOP...THEY COULD LAST INTO THE EARLY EVENING
HOURS.

SCATTERED THUNDERSTORMS MAY DEVELOP OVERNIGHT ALONG AND NORTH
OF A POCAHANTAS...TO AMES...TO GRINNELL LINE...WITH BETTER CHANCES
AFTER MIDNIGHT.

METEOROLOGICAL COMMENTS--A WARM FRONT OVER FAR SOUTHWEST IOWA THIS
AFTERNOON WILL GRADUALLY RETREAT NORTHWARD DURING THE DAY.  WITH THE
WARM AND HUMID CONDITIONS IN PLACE...THE AIRMASS IS BECOMING VERY
UNSTABLE SO THUNDERSTORMS MAY FORM DURING PEAK HEATING OF THE
AFTERNOON WITH LOCALLY HEAVY RAINS BEING THE PRIMARY THREAT.
ALTHOUGH A BRIEF SEVERE STORM CANNOT BE RULED OUT...WIND SHEAR VALUES
ARE FAIRLY LOW SO THE CHANCES OF SUSTAINED SEVERE WEATHER PRODUCING
STORMS ARE MINIMAL.

HOWEVER THE SEVERE WEATHER CHANCES INCREASE SOMEWHAT LATER TONIGHT
OVER NORTHERN IOWA.  THUNDERSTORMS SHOULD DEVELOP ACROSS THE DAKOTAS
OR MINNESOTA LATE THIS AFTERNOON OR EARLY THIS EVENING POSSIBLY
MOVING ACROSS NORTHERN IOWA OVERNIGHT.  INSTABILITY WILL REMAIN HIGH
AND WITH WIND SHEAR VALUES BETTER FARTHER NORTH...A THUNDERSTORM
COMPLEX WITH DAMAGING WINDS MAY SKIRT NORTHERN IOWA LATER TONIGHT.

PRECAUTIONS--SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON
AND OVERNIGHT...ESPECIALLY ACROSS NORTHERN PORTIONS OF IOWA.
PEOPLE WITH OUTDOOR ACTIVITIES OR CONCERNS SHOULD MOjNITOR LATER
NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED
INFORMATION ON TIMING AND LOCATION.  BE READY TO MOVE TO SAFE SHELTER
IF STORMS APPROACH OR A WARNING IS ISSUED.

SMALL
Special weather statement, Jul 27, 3:40 PM CDT, 2 hours 10 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-270300-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT TUE JUL 27 1999

HAZARD--WIDELY SCATTERED THUNDERSTORMS CENTRAL AND SOUTHWEST LATE
THIS AFTERNOON AND EARLY EVENING...WITH THE PRIMARY THREAT BEING
LOCALLY HEAVY RAINS.  SCATTERED THUNDERSTORMS NORTH LATE TONIGHT
WITH SOME POSSIBLY SEVERE PRODUCING DAMAGING WINDS AND BRIEF HEAVY
RAINS.

AREA OF CONCERN AND TIMING DETAILS--WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS MAY DEVELOP AT ANY TIME ALONG AND SOUTHWEST OF A
SPENCER...TO MARSHALLTOWN LINE AND COULD LAST INTO THE EARLY EVENING
HOURS.

SCATTERED THUNDERSTORMS MAY DEVELOP AFTER MIDNIGHT ACROSS NORTHERN
IOWA WITH THE BEST CHANCES NORTH OF HIGHWAY 3.

METEOROLOGICAL COMMENTS--A WARM FRONT OVER FAR SOUTHWEST IOWA LATE
THIS AFTERNOON WILL GRADUALLY RETREAT NORTHWARD THIS EVENING.  WITH
WARM AND HUMID CONDITIONS IN PLACE...THE AIRMASS IS VERY UNSTABLE
AND SHOWERS AND THUNDERSTORMS HAVE ALREADY STARTED TO FORM OVER
PORTIONS OF SOUTHEAST NEBRASKA AND NORTHERN MISSOURI.  A FEW MORE
STORMS MAY ALSO DEVELOP FARTHER NORTHEAST INTO IOWA WITH LOCALLY
HEAVY RAINS BEING THE PRIMARY THREAT.  ALTHOUGH A BRIEF SEVERE STORM
CANNOT BE RULED OUT...WIND SHEAR VALUES ARE FAIRLY LOW SO THE
CHANCES OF SUSTAINED SEVERE WEATHER PRODUCING STORMS ARE MINIMAL.

HOWEVER THE SEVERE WEATHER CHANCES INCREASE SOMEWHAT LATER TONIGHT
OVER NORTHERN IOWA.  THUNDERSTORMS CURRENTLY OVER SOUTHEASTERN SOUTH
DAKOTA SHOULD EXPAND IN COVERAGE LATER TONIGHT AS THEY MOVE ACROSS
MINNESOTA.  THE STORMS MAY THEN SKIRT NORTHERN IOWA DURING THE EARLY
MORNING HOURS.  INSTABILITY WILL REMAIN HIGH AND WITH WIND SHEAR
VALUES BETTER FARTHER NORTH...THE RESULTANT THUNDERSTORM COMPLEX MAY
PRODUCE DAMAGING WINDS.

PRECAUTIONS--SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON
AND OVERNIGHT...ESPECIALLY ACROSS NORTHERN PORTIONS OF IOWA. PEOPLE
WITH OUTDOOR ACTIVITIES OR CONCERNS SHOULD MONITOR LATER NATIONAL
WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED INFORMATION ON
TIMING AND LOCATION.  BE READY TO MOVE TO SAFE SHELTER IF STORMS
APPROACH OR A WARNIXNG IS ISSUED.

SMALL

Nearby

Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.